Heavy Snow, Okanogan Highlands
- When
- November 18, 2:00 PM PST to November 19, 1:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- SNOTEL
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
A moist warm front brought valley rain and mountain snow across the region. The moist system at times resulted in moderate precipitation rates, which resulted in saturated soils across mid-slopes and heavy snowfall accumulations at elevations above 3500 feet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A moist warm front brought valley rain and mountain snow across the region. The moist system at times resulted in moderate precipitation rates, which resulted in saturated soils across mid-slopes and heavy snowfall accumulations at elevations above 3500 feet. This storm system also produced a pair of funnel clouds on the northern Palouse.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 18, 9:54 AM PST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
954 AM PST Sun Nov 18 2012
.SYNOPSIS...
Through the next week expect a progressive and wet weather
pattern with periods of mountain snow and valley rain. Higher
snow levels through the middle of the work week will combine with
the heaviest expected precipitation in this forecast cycle to
produce rises on the area small streams or creeks...especially for
North Idaho and the Cascades. Windy conditions will develop over
portions of the Inland Northwest on Monday.
&&
.DISCUSSION...
Update this morning was to lower chance of precipitation across
extreme eastern WA and north ID. Also lowered chance of
precip across the Palouse and central ID through the morning and
afternoon hours. Rain is moving into the cascades this morning and
should be to the deep basin by this afternoon...around 3 or 4 pm.
Radar is picking up on some returns from the Moses Lake area northeast
towards Nespelem. Area cameras are not showing anything other than mid
and high level clouds. Sprinkles at best may be occurring. /Nisbet
&&
.AVIATION...
18Z TAFs: Precip is moving into the Cascades with -ra expected at
KEAT and MMWH by 00z. -ra expected at KPUW, KLWS, KGEG, KSFF, KCOE
by 06-07z. Cigs will lower to MVFR/VFR with VFR vis. There will be
widely scattered IFR cigs at times. Steady ra will continue through
at least the morning hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 46 39 46 40 46 39 / 20 100 100 100 80 80
Coeur d'Alene 46 37 46 40 46 38 / 20 90 100 100 90 90
Pullman 47 40 48 42 50 41 / 10 80 90 100 80 80
Lewiston 53 43 53 46 55 43 / 10 60 70 90 70 60
Colville 45 39 44 38 47 39 / 20 100 100 100 80 80
Sandpoint 43 36 44 38 45 37 / 20 90 100 100 100 100
Kellogg 41 35 43 39 44 37 / 20 60 100 100 100 100
Moses Lake 47 41 51 40 49 39 / 20 60 60 70 50 40
Wenatchee 43 39 48 39 47 38 / 20 90 90 70 50 50
Omak 43 38 44 39 45 37 / 50 100 100 70 50 50
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 10 PM this evening to 7 AM PST Tuesday
for Northern Panhandle.
High Wind Watch from late tonight through Monday evening for
Coeur d'Alene Area-Idaho Palouse.
WA...Winter Storm Warning from 4 PM this afternoon to 10 PM PST
Monday for East Slopes Northern Cascades.
Winter Storm Warning from 10 PM this evening to 7 AM PST Tuesday
for Northeast Mountains-Okanogan Highlands.
High Wind Watch from late tonight through Monday evening for
Lower Garfield and Asotin Counties-Moses Lake Area-
Northeast Blue Mountains-Northeast Mountains-Okanogan
Highlands-Spokane Area-Upper Columbia Basin-Washington
Palouse.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 551 AM PST SUN NOV 18 2012 IDZ004-026-027-WAZ041-043-044-191400- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 551 AM PST SUN NOV 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. IDZ001-WAZ037-038-042-191400- NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 551 AM PST SUN NOV 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINTER STORM WARNINGS ARE IN EFFECT FOR SUNDAY NIGHT AND MONDAY FOR HEAVY MOUNTAIN SNOWS. A HIGH WIND WATCH IS IN EFFECT FOR MONDAY FOR NORTHEAST WASHINGTON AND THE NORTH IDAHO PANHANDLE. POWER OUTAGES WILL BE POSSIBLE WITH THESE WINDS. A SERIES OF WET...SNOWY...AND WINDY FRONTS WILL MOVE THROUGH THE REGION THROUGH MID WEEK AND PRODUCE HEAVY MOUNTAIN SNOWS. STRONG WINDS WILL BE POSSIBLE MONDAY ACROSS NORTHEAST WASHINGTON AND THE NORTH IDAHO PANHANDLE...INCREASING THE THREAT OF POWER OUTAGES. IN ADDITION...SOME MODERATE TO HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE IN THE LOWER ELEVATIONS...ESPECIALLY AROUND MONDAY AND TUESDAY. SHOULD THIS SCENARIO OCCUR...SOME SMALL STREAM OR URBAN FLOODING WILL BE POSSIBLE. IDZ002-003-WAZ031>036-191400- COEUR D'ALENE AREA-IDAHO PALOUSE-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- 551 AM PST SUN NOV 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HIGH WIND WATCH IS IN EFFECT FOR MONDAY. POWER OUTAGES WILL BE POSSIBLE WITH THESE WINDS. IN ADDITION...SOME MODERATE TO HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE MONDAY AND TUESDAY. SHOULD THIS SCENARIO OCCUR...SOME SMALL STREAM OR URBAN FLOODING MAY OCCUR.
The Spokane radar (KOTX), 145 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
3 heavy snow, 2 funnel cloud, 1 debris flow. Local standard time, as filed.
A rock slide blocked the north bound lane on State Route 31 at milepost 8. Short delays were reported as traffic in both directions alternated the use of the south bound lane.
A pair of funnel clouds was observed side by side near St. John.
A pair of funnel clouds was observed side by side near St. John.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416972, 416973, 416971, 416978, 416977, 416976.